Protracted Benzo withdrawal
Taken of 8mg of Ativan daily in 3 weeks and suffering terribly nearly 4 years now! Unable to walk ,have insane muscle tightness,no memory,tinnius is unbearable,unable to picture things in my mind ! After 45 months it’s worse than ever and 2 neurologists have tried only medications which all made me even worse!
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I am really scared in the last 3 days my memory went from a kind of bad to almost non-functionable. I am about 2 week on a new antidepressant triutillax and havent been sleeping well the last 3 or 4 nights. I have had something similar to this happen to me about 4 years ago I got so bad I couldent barely work. I went through all kinda of tests and they didnt find anything. My ears also hurt a little with this, and said maybe a small amount of fluid in one but not an infection. They gave me antibiotics just because I was desperate to try anything to help. A few days later it went away as fast as it happened. That was 3 years before I weaned off the benzo's. I also worry that being on different anxiety meds and all the different meds I tried
For bipolar and depression the last 26 years have damaged me. No drs i have been to have no idea on what these meds can do to you even a neurologist. I have been working 2 part time jobs through all this. But so hard some days. 😓
Hi, @beckysn – I'd like to add my welcome to Mayo Clinic Connect. Sorry to hear you are feeling scared with your memory going to almost non-functional during your protracted withdrawal from clonazepam (Klonopin). I imagine it's scary to see your memory capacity go down like this.
I'm tagging members @johnhans @taras12 @jossm @thankful and @gailb to provide some input for you.
Since you are now fully off of the clonazepam (Klonopin) and are adding Trintellix (Vortioxetin), as well as taking bupropion (Wellbutrin), oxcarbazepine (Trileptal) and lisdexamfetamine (Vyvanse), sounds like there would be a variety of factors in play in the symptoms you are experiencing that would best be deciphered by your psychiatrist.
What has he or she said about this memory problem you are experiencing through these medication changes?
My psychiatrist is not much help, he does not understand the benzo withdrawal, when I asked to get off of it he said your dose is low so you can just stop it. No it doesnt work like that!! He is more like try this if u want and tried to put me on a second ADD medication. There are no other drs in my area to go to, there is a shortage in my area. The neurologist I went to was also no help and suggested I may need to get back on the benzo because my body may need it to feel better. She also feels the benzo are out of ur system in a few months time so what I am feeling isn't from that!! I have no support from drs I tried!!! Only option is if a cash pay psychiatrist in my area can get me in for advice but I dont have the income to see him on a regular basis if he can even fit me in. And no guarantee he understands this either. Is this normal that drs dont know how to treat this??
It's interesting how you had something similar four years back, and taking an antibiotic cleared it up.
Which antibiotic? Did they give you blood work? Any spinal taps?
I am sorry you are not doing well with your doctor. Having a doctor who you feel comfortable with is important. Yes it does take a while for your body to adjust after discontinuing a benzodiazepene. They can have a long half life and so some can stay in your system. Then your body goes through an adjustment to deal with no longer having the medication. There can be a psychological association with this as well as physical. You now have to deal with relying on yourself rather than medication. This stress can cause forgetfulness. I found that getting rid of my benzodiazepene actually increased my attention. I am retired now so did not care if I had a stressful situation. I just said I can deal with this at home.
You may not have that situation so maybe therapy would help. Talking can help reduce stress. Hopefully your talking about this here is helping some.
Also some antidepressants can cause memory loss. So it may be the antidepressant. Depression can also cause memory loss so maybe can get an increase from your doctor. These are all things to discuss with a doctor and hopefully you can talk to your doctor about why you feel he is not as helpful as you wish. Maybe you two could work on improving your communication. If not I hope you can see the other doctor. And something I do not have, patience to wait, may help as it may just take longer for you to get over the withdrawal and longer for the antidepressant to kick in. Please let us know how you are doing as we do care about you.
Not uncomfortable with my psychiatrist he just doesnt seem to understand this. With me expressing memory issues he just wants to give me more ADD meds.
Memory and ringing in my ears got worse when I started the trintillex antidepressant but depression is improving. My memory issues severity changes all the time. Every day I go from it's never going to get better it must be alzheimers to maybe its starting to improve. I am in a constant up and down battle with myself.
Actually, flumazenil will help. It has to be an IV but look it up and explain it to your doctor. I’m starting my 2nd round of 4 days next week. It’s the only medically proven “drug” that CAN help.
Isn’t this drug mainly used as an antidote for Benzo overdoses and the like? I’ve never heard of it used to help withdrawal symptoms and thought it was only used in a hospital setting. Has it been used on you? Its half life only lasts a few minutes, would be too short for that I’d think.
Have you considered trying the anti-biotic again to see if it had the same reaction it had three years ago? What was the anti-biotic?
I say this because benzos are immune-suppresants. There may be some immune connection
After eleven and one half years on 3mg of xanax per day I started having break threw anxiety. Taking more was an unsustainable choice so I decided to slowly and gently discontinue the xanax. My GP added 50mg amitriptyline at bedtime and I was able to comfortable reduce my intake by half (to .5mg, three times a day) over the course of two years. I ran into trouble when I reduced to .5mg twice a day. It was horrendous and I only stayed at that dose for about 2 weeks. I ran into even bigger trouble when I went back up to my previous stable dose of 1.5mg a day and things stayed horrible. After researching the discontinuation of benzodiazepines online (and scaring the heck outta myself!) I found the Ashton Manuel's titration protocol. I discussed it with my doctor and we switched me to valium, 10mg three times a day. I was supposed to take a month to transition from one med to the other, valium slowly taking the place of xanax. But I ended up switching in a little over a week. It was such a relief! I think the longer half life of valium had a lot to do with ending the apparently continuous withdrawal I was in. After stabilize at 30mg tid for about three weeks I began lowering the dose by 2.5 grams every two weeks. After I reached 10mg per day, I slowed the reduction to 1mg every two weeks. I'm currently at 4mg per day. I started the titration June 20th and I'll be done in mid February. My doctor respects my decision, but also clearly thinks I'm taking a ridiculously long time. She also said that withdrawing from benzodiazepines is brutal and much worse than any opiate. And yet, despite our supposedly being on the same page regarding titration (Ashton Manuel!) she initially wrote for me discontinuing 30mg of valium in 1 month. As in, 5mg reductions every week! I think I would have been hospitalized. I have no idea what the rush was but after discussing the situation we continued on the schedule I described above. And here is my experience – benzo withdrawal does not have to be brutal. Mine hasn't been. In fact, it hasn't even been difficult. I'm convinced that is because I'm going at a very slow and measured pace, allowing my body/mind to adjust to each reduction. Traumatizing someone who already deals with debilitating anxiety with a rapid and agonizing withdrawal is downright cruel and certainly unnecessary. I wish everyone on this thread success, peace and serenity in 2019!